Alert archive / Arizona / Lake Wind Advisories in 2021
Lake Wind Advisory 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this lake wind advisory at Jan 18, 2021, 3:10 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 18, 2021, 11:00 AM MST. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2021, 3:10 AM MST (10:10 UTC)
- In effect from
- Jan 18, 2021, 11:00 AM MST
- Expired
- Jan 19, 2021, 6:00 PM MST
- In force
- 31 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3626 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS75 KVEF 181010 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 210 AM PST Mon Jan 18 2021 AZZ002-036-CAZ527-NVZ021-182215- /O.NEW.KVEF.LW.Y.0003.210118T1800Z-210120T0100Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 210 AM PST Mon Jan 18 2021 /310 AM MST Mon Jan 18 2021/ ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ THIS MORNING TO 5 PM PST /6 PM MST/ TUESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County- Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...From 10 AM PST /11 AM MST/ this morning to 5 PM PST /6 PM MST/ Tuesday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
206 WWUS75 KVEF 182207 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 207 PM PST Mon Jan 18 2021 AZZ002-036-CAZ527-NVZ021-200100- /O.CON.KVEF.LW.Y.0003.000000T0000Z-210120T0100Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 207 PM PST Mon Jan 18 2021 /307 PM MST Mon Jan 18 2021/ ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST /6 PM MST/ TUESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph. * WHERE...In Nevada, Lake Mead National Recreation Area. In California, San Bernardino County-Upper Colorado River Valley. In Arizona, Lake Mead National Recreation Area and Lake Havasu and Fort Mohave. * WHEN...Until 5 PM PST /6 PM MST/ Tuesday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
072 WWUS75 KVEF 191005 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 205 AM PST Tue Jan 19 2021 CAZ519>522-NVZ014-015-017-200100- /O.NEW.KVEF.WI.Y.0002.210119T1005Z-210120T0100Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 205 AM PST Tue Jan 19 2021 ...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of south central and southern Nevada and southeast California. * WHEN...Until 5 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ002-036-CAZ527-NVZ021-200100- /O.CON.KVEF.LW.Y.0003.000000T0000Z-210120T0100Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 205 AM PST Tue Jan 19 2021 /305 AM MST Tue Jan 19 2021/ ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST /6 PM MST/ THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Nevada, Lake Mead National Recreation Area. In California, San Bernardino County-Upper Colorado River Valley. In Arizona, Lake Mead National Recreation Area and Lake Havasu and Fort Mohave. * WHEN...Until 5 PM PST /6 PM MST/ this afternoon. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
807 WWUS75 KVEF 200058 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 458 PM PST Tue Jan 19 2021 CAZ519>522-NVZ014-015-017-200200- /O.EXP.KVEF.WI.Y.0002.000000T0000Z-210120T0100Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 458 PM PST Tue Jan 19 2021 ...WIND ADVISORY WILL EXPIRE AT 5 PM PST THIS AFTERNOON... Winds have subsided in the last several hours and the advisory will be allowed to expire. $$ AZZ002-036-CAZ527-NVZ021-200200- /O.EXP.KVEF.LW.Y.0003.000000T0000Z-210120T0100Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 458 PM PST Tue Jan 19 2021 /558 PM MST Tue Jan 19 2021/ ...LAKE WIND ADVISORY WILL EXPIRE AT 5 PM PST /6 PM MST/ THIS AFTERNOON... Winds have subsided in the last several hours and the advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 18, 2:00 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 18, 2:00 AM MST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 100 AM PST Mon Jan 18 2021 .SYNOPSIS...Two weather systems coming together will spin up a large low pressure system off the southern California coast late this afternoon into Wednesday. This will produce gusty winds and chances for light precipitation south of the I-40 corridor. A potentially stronger, colder storm system could reach the area going into next weekend. && .SHORT TERM...Today through Wednesday. Current water vapor imagery showing weak low pressure digging down the central CA coast producing nothing more than a few mid and high level clouds. A second low pressure area digging into the northern Rocky Mountain states will continue to push south through the day and gradually form a closed low over central Nevada by this evening. Due to the trajectory of this low there is very little moisture associated with it, but we may still see a few lower clouds across portions of Lincoln County along with some very light high elevation showers late this afternoon and early evening. It will however bring tightening surface pressure gradients this afternoon helping to increase northerly wind speeds across the region. Most areas will see winds generally between 10-20 mph, but in our favored north- south wind prone areas we could see winds potentially between 25-35 mph. This does include the Colorado River and potentially portions of Lake Mead, especially the Virgin Basin and Overton Arm. Model guidance is producing waves in these areas from about 1.5 to 2 feet. Due to the potential holiday traffic combined with warmer than normal temperatures, have elected to issue a Lake Wind Advisory for this afternoon. Eventually, this second low will combine with the first low off the southern CA coast Tuesday. As that happens, a strong surface high pressure area will push into northern Utah helping to keep a tight pressure gradient over much of the forecast area. This will lead to increasing north to northeast winds with most areas seeing breezy to windy conditions through out the day. Most locations are expected to remain just shy of wind advisory criteria, but due to the alignment of the winds, this will continue to bring hazardous conditions to area lakes. Because of this, will go ahead and extend the Lake Wind Advisory to extend through Tuesday afternoon. Due to the position of the low off the coast there is still some potential of wrapping some moisture into the far southern areas of the forecast area Tuesday. The ensemble members are still showing some precipitation occurring south of I-40, but overall the models are continuing to trend drier. Any precipitation that does occur is expected to remain at just a few hundredths or less. .LONG TERM...Thursday through Sunday. The long term forecast unfortunately remains highly dependent on the result of the early-week system(s). The low pressure system loitering around the Baja Tuesday-Wednesday needs to be in the perfect spot to bring a moisture flux across the Desert Southwest. If the low ends up outside of this sweet spot, then the system that will drop down Friday into Saturday may not have that moisture to tap into to bring corresponding widespread wetting rains. Additionally, quite a bit of uncertainty continues with the upper- level trough queued to drop down Friday into Saturday across the Western CONUS itself. Cluster analysis indicates that the bulk of uncertainty lies in not only the timing of the trough, but the location and tilt of it. A further west trajectory than the overall mean would allow the system to pick up moisture from the Pacific, resulting in a wetter solution. A further east trajectory, however, would result in a drier solution, particularly if there is no moisture in place from the early-week system. Quite a few variables are unfortunately up in the air, resulting in a low confidence forecast for the long term. One thing of note, though, is that there is increasing ensemble model agreement in increasing winds and another drop in temperatures this weekend. Both of these are subject to change slightly if precipitation becomes more likely. && .AVIATION...For McCarran...Gusty northerly winds are expected to return by midday today and persist through Tuesday, with occasional switches to the northeast possible. The chances for rain showers and low ceilings Tuesday look much lower, with scattered clouds between 5000 and 8000 feet now the more likely outcome. These clouds could linger into Wednesday. For the rest of southern Nevada, northwest Arizona and southeast California...Northerly winds will overspread the region today, with the strongest gusts of 30 to 40 knots in the Colorado River Valley today and Tuesday. Elsewhere, expect gusts of 15 to 25 knots in most areas by this afternoon and 20 to 35 knots Tuesday. Clouds will remain above 12K ft MSL for much of the region today, then lower on Tuesday. The best chances for low ceilings with terrain obscuration will be southeast of Interstate 15, with slight chances for rain as well. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Varian AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Lake Wind Advisories in Arizona, 2021Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.